NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 28, 6:43 PM EST, 47 minutes earlier.
Area forecast discussion, Apr 28, 6:43 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
743 PM EDT Wed Apr 28 2021
.SYNOPSIS...
A slow moving frontal boundary will remain just north of the region
through Thursday. A couple weak waves of low pressure will track
along the front, before stronger low pressure pushes a strong cold
front through the region on Friday. High pressure then builds in for
the weekend before moving offshore early next week. Another frontal
system may then affect the region by Tuesday or Wednesday.
&&
.NEAR TERM /THROUGH THURSDAY/...
An area of showers and thunderstorms well north of the southern
Poconos is drifting to the south and east and may impact the
southern Poconos this evening. Will keep PoPs capped at low end
chance, but any activity should diminish with loss of diurnal
heating.
The system's cold front will not make it into to the local area
and will actually begin to retreat northward overnight. A warm
night is thus expected given continued warm/moist southwesterly
flow and the lows in the mid 60s will likely be the warmest we
have observed in some time. There will be a lull between
disturbances, so the region should stay dry with only mid-high
lvl clouds.
On Thursday, a stronger northern branch disturbance and
associated sfc low & cold front will gradually approach the
area. The best upper-lvl forcing will reside upstream of the
area most of the day before more substantial height falls arrive
later in the afternoon, with the cold front likely not arriving
until the evening. That being said, there will be plenty of
moisture (PWATs > 1.5 inches) to interact with a few weak
disturbances ejecting ahead of the main trough so will retain
fairly high PoPs (particularly over the NW), but QPF amounts
will be fairly meager outside of the NW where a few tenths will
be possible. Cannot rule out a few rumbles of thunder NW of
I-95, given a few hundred J/kg of CAPE, but overall profiles do
not look too impressive so not too high on this threat. Highs
may be tempered somewhat by cloud cover and precipitation but
assuming at least some breaks, upper 70s and lower 80s are still
expected across much of the area (apart from the far north).
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
The stronger synoptic low and cold front will approach the area
Thursday evening/night as the initial main trough axis races
quickly from the Great Lakes late Thursday and then offshore by
Friday morning. Convection (potentially strong) will likely
develop ahead of the cold front, but given the unfavorable
diurnal timing expect storms to weaken by the time they reach
our area, that being said it still bears watching. Southwesterly
winds should start to increase overnight Thursday night as the
surface low draws near. This will keep temperatures mild as
well, with lows around 60 degrees. The strong cold front looks
to cross the area around daybreak Friday with temperatures and
dewpoints falling in its wake and precip chances waning.
In the wake of the strong cold frontal passage, the area will
dry out, and attention will turn to the winds. Trends seen on
the previous overnight shift have continued today, with the
potential for a rather significant wind event late Friday into
Friday night. In the wake of the front, a very robust shortwave
trough and associated vorticity lobe will move through the
region towards Friday afternoon. An additional rain shower is
possible late Friday morning into the early afternoon ahead of
this disturbance, but will likely be limited in coverage due to
decreasing moisture. Behind this secondary disturbance, strong
cold advection and a tight pressure gradient will develop as
surface low pressure rapidly deepens heading into the Canadian
maritimes, while high pressure encroaches from the west. 28.12z
guidance has actually trended even stronger on wind fields for
late Friday afternoon into Friday night. 12z NAM and GFS BUFKIT
soundings are supportive of wind gusts of at least 40 to 50 mph,
if not higher, Friday late afternoon and evening. Continued to
trend the wind forecast upward to reflect this, though there is
still room to go up a bit more. Profiles suggest that little if
any stabilization of the boundary layer is likely at least
during the first half of Friday night, so while the timing is
not the most favorable for high winds in a traditional sense,
that currently doesn't appear it will be much of a hindrance. If
current trends continue, we will at least reach Wind Advisory
levels by late Friday, and could potentially even be near High
Wind Warning thresholds. This is worth watching closely over the
next couple of days especially given leaves are now coming out
on the trees, increasing the wind damage risk.
By late Friday night and into Saturday, the gradient weakens
rapidly as high pressure builds in just to our south. Wind gusts
over 30 mph early Saturday morning will struggle to reach 20
mph by later afternoon. Highs will favor the mid 60s as a cool
air mass remains in place with the northwest flow. Dry and
mostly sunny conditions are expected thanks to high pressure.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Overview...
Rinse and repeat? The pattern for late in the weekend and next week
is starting to look quite similar to the pattern for the current
week. Model consensus is improving, though still not in complete
agreement, that ridging will rebuild over the Southeast early next
week. Strong surface high pressure will shift offshore, with
southerly return flow developing. Meanwhile, a slow moving frontal
boundary with multiple waves of low pressure tracking along it will
likely set up near or north of our region. While the next ridge
currently does not look quite as impressive as the one over the
region this week, it is likely to bring another warm-up early next
week following the cooldown early in the weekend. Rain chances will
likely be on the low side to start the week, with improving chances
for showers and thunderstorms with time as the frontal system moves
closer and warmth and moisture increase over our region.
Dailies...
Saturday night-Sunday night... Mainly quiet weather appears likely
with high pressure centered to our south. Saturday night will be on
the cool side, with lows in the 40s. A disturbance passing to our
north on Sunday will increase clouds across the far north. Can't
rule out some light showers towards the Poconos and far northern New
Jersey especially Sunday morning, but expecting a dry day overall.
As ridging begins to build, temperatures will warm also, back into
the 70s, and in fact well into the 70s in most areas. Should be a
very nice day, with dry weather continuing into the overnight and
lows on the warmer side of average, in the 50s.
Monday-Monday night... Ridging over the East reaches its maximum
amplitude, while surface high pressure shifts further offshore.
Temperatures will get back into the 80s on southwest flow around the
periphery of the offshore high. Latest trends are a little bit
faster with the approach of the next weather system, and raise the
possibility of a shower or storm threat on Monday afternoon,
especially to the west. But still favoring the idea that most of the
region will stay dry Monday, with better rain chances holding off
until later in the week.
Tuesday-Wednesday... The frontal system mentioned above will likely
approach our region towards the midweek period. It's much too early
to try to time it out and gauge the risk of when the best shower and
thunderstorm chances will be. But the main takeaway is that while no
washouts are expected, rain chances will likely increase by Tuesday.
Continued warm temperatures and increasing humidity are also likely
ahead of the front, with a cooldown expected once it moves through,
possibly by Wednesday. Overall, a typical late spring forecast.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE,
KRDG, KILG, KMIV, KACY and surrounding areas.
Tonight...VFR. A slight chance for SHRA/TSRA at KRDG, KABE, but
will leave out of the TAF for now due to low confidence. W-SW
winds 5 kt or less. Moderate confidence.
Thursday...A chance for MVFR conditions in the morning
particularly NW, and then the chance for periodic restrictions
during the day in showers. Winds generally SW around 10kts with
gusts to near 20 kts. Low confidence in southward extent and/or
duration of sub-VFR conditions.
Outlook...
Thursday night... A cold front likely crosses the region
sometime Thursday night, with restrictions in showers and
perhaps thunderstorms possible Thursday evening. Initially SW
winds around 10kts will shift to the WNW 10-15kts with some
gustiness possible closer to Friday morning. Moderate
confidence.
Friday-Friday night... Mainly VFR. A cold front moving through early
in the day may bring some scattered showers and locally MVFR
conditions. Otherwise, winds will be the main story for this period.
West-northwest winds of 15 to 20 kt with gusts to 25 kt on Friday
morning will increase to 20 to 25 kt with gusts to 40 kt for the
late day and into the overnight. Winds should gradually decrease
later in the night. Moderate to high confidence.
Saturday-Saturday night... VFR. West-northwest winds 10 to 15 kt
with gusts to 25 kt, decreasing by late day. Overnight, winds
becoming light and variable or light southwesterly. High confidence.
Sunday-Sunday night... VFR. Southwest wind around 10 kt, a bit lower
overnight. High confidence.
Monday-Monday night... Mainly VFR. Southwest wind 5 to 10 kt.
Moderate confidence.
&&
.MARINE...
Sub-SCA conditions will prevail through the day on Thursday with
SW winds 10-15kts with gusts to 20kts. Wave Heights should be
about 3-4 ft.
Outlook...
Thursday night...Small Craft Advisory conditions likely developing
Thursday evening as seas increase to 5 feet or greater and winds
increase to 25 knots or higher late Thursday night. Showers or
thunderstorms possible.
Friday-Saturday... Winds will continue to increase on Friday behind
a strong cold front. A Gale Watch is now in effect from early Friday
afternoon to early Saturday morning, with the strongest winds
expected late Friday afternoon into the first half of Friday night.
West-northwest winds of 20 to 30 kt with gusts of 40 to 45 kt are
expected. A period of Storm Force conditions cannot be ruled out.
Winds will start to decrease later Friday night, and conditions
should quickly subside to SCA levels on Saturday morning, and below
SCA levels by later Saturday afternoon. Seas 4 to 6 ft, decreasing
to 2 to 4 ft by later Saturday.
Saturday night-Monday... No marine headlines are anticipated. Winds
will become southwest for most of this period with gusts to 20 kt.
Seas mainly 3 to 4 ft.
&&
.FIRE WEATHER...
Windy and dry conditions are expected to develop late Friday through
Saturday across the area. Depending on the total amount of precip
that falls across the area Thursday through early Friday, favorable
fire-weather conditions may develop during the late Friday through
Saturday period. Northwesterly winds are forecast to gust to 30-40+
mph Friday night with maximum relative humidity values mostly in the
40s. Minimum relative humidity will likely fall to around 25-30% on
Saturday with winds continuing to gust to around 20-25 mph. Fire
weather partner coordination may be needed during this period. By
Sunday, lighter winds and relative humidity values in the 30s should
preclude an fire weather concerns.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from Friday afternoon through Saturday morning for
ANZ430-431-450>455.
&&
Synopsis...O'Brien
Near Term...Carr/MPS
Short Term...Carr/O'Brien
Long Term...O'Brien
Aviation...Carr/MPS/O'Brien
Marine...Carr/O'Brien
Fire Weather...WFO PHISpecial weather statement, Apr 28, 6:42 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
742 PM EDT Wed Apr 28 2021
PAZ055-290030-
Monroe-
742 PM EDT Wed Apr 28 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONROE COUNTY...
At 740 PM EDT, a strong thunderstorm was located near Sterling, or 13
miles east of Scranton, moving east at 40 mph.
Wind gusts up to 40 mph are possible with and ahead of this storm.
While the worst of the storm will remain north of Monroe County,
winds gusts of 40 mph are possible in association with its outflow.
Locations impacted include...
Mount Pocono, Tobyhanna, Paradise Valley, Gouldsboro State Park,
Skytop, Mountainhome, Canadensis, Alpine Mountain and Cresco.
This includes Interstate 380 in Pennsylvania between mile markers 5
and 12.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4115 7515 4114 7509 4109 7504 4115 7557
4120 7557 4123 7554 4122 7551 4123 7551
4125 7513
TIME...MOT...LOC 2340Z 289DEG 33KT 4138 7541
JEOSpecial weather statement, Apr 28, 7:05 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
805 PM EDT Wed Apr 28 2021
NJZ001-290045-
Sussex-
805 PM EDT Wed Apr 28 2021
...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...
At 805 PM EDT, a strong thunderstorm was located 7 miles south of
Greeley, or 8 miles west of Montague, moving east at 45 mph.
Wind gusts of 40 to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Montague, Franklin, Hamburg, Ogdensburg, Sussex, Branchville, High
Point, Pellettown, Crandon Lakes, Highland Lake, Vernon Valley and
Hainesville.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4120 7436 4103 7457 4112 7495 4118 7488
4121 7486 4124 7486 4129 7483 4135 7475
4136 7470
TIME...MOT...LOC 0005Z 279DEG 41KT 4132 7495
Gorse